Case presentationA 46-year old man presented with abdominal pain from the past 4-5 months. He also mentioned loss of appetite since a long time.HistoryThe pain was present in the right upper quadrant and aggravated after eating followed by loose stools. His appetite was diminished and he mentioned thirst for excessive cold water. He was a blood donor for many year
Read the full story.
Create a free account.
To continue reading this article
Sign in with Medtalks
Sign in with Facebook
Continue reading your article with a eMediNexus account.
A 46-year old man presented with abdominal pain from the past 4-5 months. He also mentioned loss of appetite since a long time.
The pain was present in the right upper quadrant and aggravated after eating followed by loose stools. His appetite was diminished and he mentioned thirst for excessive cold water. He was a blood donor for many years and was found to have high liver enzyme levels during a pre-donation screening around 10 months back. His last blood donation was approximately 1.5 years back. He was negative for anti-human immunodeficiency virus and anti-hepatitis C virus.
On examination, his blood pressure and pulse rate were increased. Moreover, red discoloration of palms and nose was noticed.
Aspartate aminotransferase (AST) levels: 236 IU/L
Alanine aminotransferase (ALT) levels: 253 IU/L
Liver ultrasound: Normal
Transient elastography using Fibroscan™: 7.8 kPa suggestive of positive F1-F2 liver fibrosis stage
Hepatitis B Virus (HBV)-DNA: > 1.7 x 108 IU/ml.
The patient had acquired HBV infection a year back. The signs of active chronic liver disease were evident 1 year later.
Management and follow-up
The patient was started on pegylated interferon (Peg-IFN) alpha-2a at a dose of 180 μg weekly. However, 2 months after the therapy, AST and ALT levels increased to 1,008 IU/L and 841 IU/L, respectively. The dose of Peg-IFN was reduced to 135 μg weekly due to neutropenia. After another 3 months, Peg-IFN alpha-2a was no longer available and treatment was replaced with tenofovir 300 mg daily. On follow-up after 2 months, both AST and ALT levels became normal (28 IU/L and 25 IU/L, respectively). Moreover, HBV-DNA level also reduced to 61 IU/ml. One month later, HBsAg as well as HBeAg had become negative and anti-HBe was positive. Therapy with tenofovir was discontinued after next 2 months when AST was 26 IU/L, ALT 19 IU/L, HBV-DNA had become undetectable (< 20 IU/mL) and HBV markers were reported to be the same as 2 months back. Therefore, treatment with pegylated interferon alpha-2a and tenofovir in a patient with hepatitis B virus infection is an appropriate approach for obtaining favorable outcomes.